Alert archive / Tennessee / Special Weather Statements in 2023

Special Weather Statement, NWS Nashville, TN

January 3, 2023Lewis County, Wayne County, Tennessee

NWS Nashville, TN issued this special weather statement at Jan 3, 2023, 11:21 PM CST for Lewis County, Wayne County, Tennessee. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 11:21 PM CST (05:21 UTC)
Expired
Jan 4, 2023, 12:00 AM CST
In force
39 min
Issued by
NWS Nashville, TN
Hail
0.25 in
Wind
50

Counties Lewis County, TN, Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 155 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 11:50 PM CSTHAIL 12.2 Se Hohenwald, TN
Jan 3, 11:51 PM CSTHAIL 14 S Hohenwald, TNQUARTER SIZE HAIL REPORTED ON BUFFALO ROAD SOUTH OF HOHENWALD.
Jan 3, 11:57 PM CSTHAIL 0.52 Se Hohenwald, TNREPORT FROM MPING: HALF-INCH (0.50 IN.).
Jan 4, 12:01 AM CSTHAIL 0.752 Se Hohenwald, TNREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS84 KOHX 040521
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
1121 PM CST Tue Jan 3 2023
 
TNZ056-058-093-094-040600-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
1121 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of southern Lewis,
Wayne, northwestern Lawrence and southeastern Perry Counties through
MIDNIGHT CST...

At 1121 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Collinwood, or 13 miles southwest of Waynesboro, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hohenwald, Waynesboro, Collinwood, Cypress Inn and Lutts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3501 8799 3520 8798 3560 8771 3550 8736
      3500 8774
TIME...MOT...LOC 0521Z 214DEG 44KT 3516 8787 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Barnwell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jan 3, 8:05 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 3, 8:05 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
805 PM CST Tue Jan 3 2023

...New UPDATE...

.UPDATE...
Issued at 753 PM CST Tue Jan 3 2023

The lull before the cold front is currently happening. The HRRR
has the next wave of showers and thunderstorms coming up from the
south after 05Z. This still looks like the eastern 2/3 of the
forecast area /I-65 and east/ will be the area of focus. The good
news is the showers move off the plateau by 15Z with the threat
for severe weather ending around 6 am. The main threat damaging
winds and hail...with a tornado or two possible.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 159 PM CST Tue Jan 3 2023

The second of three rounds of potential severe weather has now
exited the cwa, The tornado watch has been cancelled for those last
remaining eastern counties. Conditions have stabilized across the
mid state, but we are looking at the main frontal boundary upstream.
Thus, that 3rd round of potentially severe weather is upcoming this
evening and overnight. SPC still holds a slight risk for the
southeastern two thirds of the mid state through 12Z.

The light rain that covers eastern areas of the mid state will
continue to decrease from west to east. This activity will exit our
Plateau around 5p to 6p or so. then, we will begin to see some
destabilization once again as the aforementioned cold front heads
our way. The good news is that it appears that the forcing along and
ahead of the boundary looks a touch weaker. Furthermore, 850 mb
energy and helicities look weaker as well. Nonetheless, showers and
tstms will increase once again just after 00Z and spread eastward
overnight. Additional qpf does not appear to pose any flood threats.
The system will continue to be a slow mover, with the residual
shower activity finally exiting our Plateau just after 12Z.

Moving on, some sunshine will return on Wednesday, with even more on
Thursday. The replacement airmass looks rather mild still with lows
expected to be in the 30s and highs in the 50s.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 159 PM CST Tue Jan 3 2023

In the extended forecast, looking nice into Friday. Then the
southern branch of the jet stream will become active. A frontal
boundary will bring some showers to the area over the weekend. This
feature may stall to our south with some energy forming along the
boundary. Moisture will spread back northward into early next week.
Precip amounts look light and the airmass to our north does not look
all that cold. Thus, just looks like low chances for rainfall for
now. There is quite a bit of uncertainty with the timing of any
precip during the period. So with the light amounts expected, will
just include low pops for a lengthy duration.

For the extended temps, values will run about 5 to 10 degrees above
normal.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CST Tue Jan 3 2023

VFR conditions are expected at BNA/MQY/CKV this evening before
another round of SHRA/TSRA brings MVFR conditions between 05-09Z.
Conditions will improve back to VFR thereafter. At CSV, MVFR/IFR
conditions are expected this evening and overnight as TSRA spread
back over the airport from 06-12Z, followed by a return to VFR on
Wednesday morning. South winds this evening will veer to southwest
overnight then westerly on Wednesday morning, with gusts to 20
knots during the day on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      57  61  38  53 /  90  10   0   0
Clarksville    52  57  35  51 /  50   0   0   0
Crossville     57  63  36  50 /  90  70   0   0
Columbia       56  61  37  53 /  90  10   0   0
Cookeville     59  63  37  51 /  90  60   0   0
Jamestown      57  63  36  49 /  90  70   0   0
Lawrenceburg   58  62  37  54 /  90  20   0   0
Murfreesboro   58  63  37  53 /  90  30   0   0
Waverly        52  56  35  51 /  60   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......12
SHORT TERM...21
LONG TERM....21
AVIATION.....Shamburger
Hazardous weather outlook, Jan 3, 10:30 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1030 PM CST Tue Jan 3 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-050430-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1030 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Another round of strong to possibly severe thunderstorms will move
across the southeastern half of Middle Tennessee overnight tonight.
Some storms could contain damaging winds, large hail, and possibly a
tornado or two. Localized flooding is also possible as the ground is
saturated from the rainfall earlier today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight across southeast
Middle Tennessee.

Shamburger

In the hours before

Local storm report, Jan 3, 5:47 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     CUMBERLAND FURNACE      36.27N 87.36W
01/03/2023                   DICKSON            TN   PUBLIC

            TSPOTTER REPORT OF DESTROYED SHED IN
            CUMBERLAND FURNACE ALONG SOULES CHAPEL ROAD.
            TIME APPROXIMATED BASED ON RADAR.

&&
Local storm report, Jan 3, 9:43 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
943 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     CUMBERLAND FURNACE      36.27N 87.36W
01/03/2023                   DICKSON            TN   PUBLIC

            TSPOTTER REPORT OF DESTROYED SHED IN
            CUMBERLAND FURNACE ALONG SOULES CHAPEL ROAD.
            TIME APPROXIMATED BASED ON RADAR.

1045 AM     TSTM WND DMG     UNIONVILLE              35.62N 86.59W
01/03/2023                   BEDFORD            TN   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            UNIONVILLE. THUNDERSTORM WINDS DESTROYED
            SHED AT A RESIDENCE NEAR UNIONVILLE.

1059 AM     TSTM WND DMG     5 NNW BELL BUCKLE       35.66N 86.40W
01/03/2023                   RUTHERFORD         TN   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            NNW BELL BUCKLE. TSPOTTER REPORT OF DOWNED
            TREES ALONG THE RAILROAD TRACKS SOUTH OF
            FOSTERVILLE NEAR BELL BUCKLE ROAD AT
            FOSTERVILLE ROAD. A ROOF WAS ALSO TORN OFF
            OF A NEARBY HAY SHED. TIME ESTIMATED BASED
            ON RADAR.

1222 PM     TSTM WND DMG     1 N CROSSVILLE          35.97N 85.04W
01/03/2023                   CUMBERLAND         TN   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            N CROSSVILLE. THUNDERSTORM WIND DAMAGE
            REPORTED ON TABOR LOOP NORTH OF CROSSVILLE.
            DAMAGE INCLUDED A TREE THAT FELL ONTO A
            HOUSE, A DAMAGED CARPORT AND GARAGE, ANOTHER
            UPROOTED TREE, METAL ROOFING TORN OFF A
            BARN, AND SHINGLE DAMAGE TO A RESIDENCE.

&&

SHAMBURGER
Special weather statement, Jan 3, 11:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
1121 PM CST Tue Jan 3 2023

TNZ056-058-093-094-040600-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
1121 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of southern Lewis,
Wayne, northwestern Lawrence and southeastern Perry Counties through
MIDNIGHT CST...

At 1121 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Collinwood, or 13 miles southwest of Waynesboro, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hohenwald, Waynesboro, Collinwood, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8799 3520 8798 3560 8771 3550 8736
      3500 8774
TIME...MOT...LOC 0521Z 214DEG 44KT 3516 8787

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 11:39 PM CSTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne36 min
Jan 4, 12:02 AM CSTSpecial Weather StatementOHXLewis, Williamson43 min
Jan 4, 1:44 AM CSTSpecial Weather StatementOHXGrundy, Van Buren31 min
Jan 4, 2:26 AM CSTSpecial Weather StatementOHXWilson49 min

Nearby

Special Weather Statements in Tennessee, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.